We questioned whether there was any way to predict which patients with high serum theophylline levels would develop life-threatening toxicity and thereby determine which patients might benefit from prophylactic therapeutic measures, such as hemoperfusion or hemodialysis. We reviewed the records of 54 consecutive patients seen over a five-year period in whom the serum theophylline level was 39 micrograms/ml or higher (range 39-78 micrograms/ml, mean theophylline level 49.5 +/- 9.6 micrograms/ml). Toxicity sought included cardiovascular--major arrhythmias (asystole, ventricular tachycardia, ventricular fibrillation) and minor arrhythmias, (central nervous system--major [seizures], minor [confusion, agitation]); and gastrointestinal (nausea, vomiting and diarrhea). In our sample of patients with extremely high theophylline levels, the incidence of life-threatening complications was low, and the subgroup of patients with high serum theophylline levels who developed life-threatening toxicity could not be easily identified. We conclude that major interventional procedures such as hemoperfusion or hemodialysis should not be used prophylactically in this population of patients of middle age to elderly men with high theophylline levels. We recommend a more conservative approach of using oral activated charcoal therapy in all patients with high serum theophylline levels, and reserving hemoperfusion or hemodialysis for those patients who develop seizures or major arrhythmias.